Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

May 25, 2016Meeker County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 25, 2016, 3:49 PM CDT for Meeker County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2016, 3:49 PM CDT (20:49 UTC)
Expired
May 25, 2016, 4:30 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN

County Meeker County, MN

The radar

The Minneapolis radar (KMPX), 75 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

663 
WWUS83 KMPX 252049
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
349 PM CDT WED MAY 25 2016

MNZ058-252130-
MEEKER-
349 PM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MEEKER COUNTY
THROUGH 430 PM CDT...

AT 349 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COSMOS...OR 14
MILES NORTHWEST OF HUTCHINSON...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LITCHFIELD...COSMOS...GREENLEAF...DARWIN...CORVUSO...STROUT...LITCHFIELD
AIRPORT AND CEDAR MILLS.

THIS INCLUDES U.S. HIGHWAY 12 BETWEEN MILE MARKERS 97 AND 110.
 
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4504 9428 4498 9444 4498 9450 4496 9450
      4490 9465 4498 9476 4522 9452
TIME...MOT...LOC 2049Z 234DEG 13KT 4497 9466 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 25, 3:45 PM CDT, 4 minutes earlier.

Area forecast discussion, May 25, 3:45 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
345 PM CDT WED MAY 25 2016

.SHORT TERM...(This evening through Thursday)
Issued at 345 PM CDT Wed May 25 2016

Tonight and Thursday...Surface analysis this afternoon puts a low
pressure center near the MN/ND/SD triple-point with a warm front
snaking east-southeastward through the Twin Cities metro into
southwestern WI and its associated cold front dropping south to the
TX/OK panhandle area. Aloft, a wobbling upper level low over the
Montana international border is slowly rotating eastward into NE
Montana while several shortwave trough axes swing around the eastern
and southern peripheries of the upper low. KMPX radar has shown a re-
firing of convection this afternoon mainly over the western WI
portion of the coverage area, the area which hadn't truly been
worked over by morning convection mainly impacting the MN portion of
the coverage area. Destabilization along and in advance of the
surface front plus plenty of low level moisture has led to this re-
development. Storms will likely last for the next few hours in this
portion of the coverage area. Much more isolated storms have also
started to develop in the MN portion of the coverage area and these
storms will likely persist so long as daytime heating is received so
will maintain the higher chances for precipitation in WI with lesser
chances in MN. Chances overall diminish through the night as the
cold front out west makes gradual progress eastward across MN and
reaches the MN/WI border by daybreak Thursday morning. Much of the
day Thursday will remain dry as the cold front stalls out just south
of the coverage area but then then front will start to gradually
lift back north by late in the day Thursday, potentially allowing
another late-afternoon firing up of convection over southern
portions of MN into far SW WI. Not looking for much tomorrow but it
does warrant 20-30 percent chance late. As for temperatures, and
particularly dewpoints, this approaching cold front will not result
in any airmass change in terms of the reduction of temperatures but
it will result in a slightly drier airmass, thus lower dewpoints
going into Thursday. In fact, whereas highs today reached the mid to
upper 70s for much of the area, highs on Thursday will climb into
the lower to middle 80s. With the elevated dewpoints in place
already, lows tonight will only drop to the upper 50s to lower 60s
and be quite muggy. In that light, there is some potential for
patchy to areas of fog but with winds around 5 knots, the low level
moisture may well manifest itself as low stratus rather than fog
through daybreak. Shortly after daybreak, the breaking of the
inversion should allow the lower level moisture to mix out and
present a mix of sun and clouds for much of the day tomorrow.

.LONG TERM...(Thursday night through Wednesday)
Issued at 345 PM CDT Wed May 25 2016

Active weather continues throughout the period as a parade of
shortwave disturbances traverse through the west/southwest flow.
While a quick glance at the 7-day forecast may give the impression
that the period is going to be a washout, that is not the case.
There will be breaks between showers/thunderstorms, but the timing
will be tricky until closer in time.

The period does however look to start off on a wet note, with both
gfs and ecmwf models ejecting a shortwave trough into the area
from the southwest low, and pushing a surface trough across the
area from Thursday night through Saturday. Much of the area could
see 1-2 inches of rain during this time frame, along with a
potential for severe weather depending on how timing with the
trough/instability plays out. Definitely bears watching.

Sunday looks to have the highest potential to be a dry day, as mid
level riding works in overhead in the wake of the trough. This
will be the case into the Memorial Day holiday, but given the
pattern, cannot go totally dry with the forecast given the threat
for isolated to widely scattered convection.

The next trough will start spreading shortwave energy into the
area on Tuesday, when higher precipitation chances have been
included.

Temperatures remain near to above normal through the middle of
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1248 PM CDT Wed May 25 2016

Large swath of showers/thunderstorms continues to shift into NE MN
and NW WI at initialization time. Thus, much of the degradation
from these storms has also ended. However, radar shows another
batch of showers/thunderstorms over SE MN that is lifting N into
western WI. This batch looks to mainly impact KRNH-KEAU, and just
miss KMSP, or at most only give a glancing blow. Therefore, have
kept any afternoon degradations at the WI TAF sites down to MVFR
with the remaining sites as VFR. Partial clearing overnight may
lead to fog with the added moisture being trapped under the
nightly inversion. IFR conditions approaching daybreak Thursday
are certainly possible, followed by VFR conditions by late
morning.

KMSP...Only other aspect to mention is wind direction for the
first 6-12 hours of the 26/18z TAF. Due to the residual convective
boundaries from the morning activity, trying to settle on a wind
direction through the afternoon and evening may prove somewhat
problematic. Generally, winds will remain from the E and SE in
the 5-10kt range, but if a stray storm, even nearby but not
directly impacting MSP, moves through the area then the wind
directions could briefly shift away from SE. Winds will gradually
become S overnight then SE tomorrow while speeds remain in the
5-10 kt range.

/OUTLOOK FOR KMSP/
Fri...Chance MVFR. TSRA Likely. Wind SE 5-10 kts.
Sat...Chance MVFR. TSRA Likely. Wind SE 5-10 kts.
Sun...Mainly VFR. Slight chance MVFR/TSRA. Wind SW 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...JPC
LONG TERM...LS
AVIATION...JPC
Hazardous weather outlook, May 25, 1:07 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
107 PM CDT WED MAY 25 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261815-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
107 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL LIFT NORTH ACROSS THE FORECAST AREA THIS
AFTERNOON...THEN ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE
THIS EVENING INTO THE EARLY MORNING HOURS. ALTHOUGH SEVERE WEATHER
POTENTIAL IS LOW...ISOLATED STRONG TO SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL OR DAMAGING WINDS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN WILL LAST THROUGH THE MEMORIAL DAY
WEEKEND WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED. THE THREAT
FOR LOCALLY HEAVY RAINFALL AND SEVERE WEATHER WILL EXIST WITH ANY
THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH
TONIGHT.

In the hours before

Special weather statement, May 25, 2:31 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
231 PM CDT WED MAY 25 2016

WIZ015-016-025-027-028-252030-
RUSK-DUNN-EAU CLAIRE-BARRON-CHIPPEWA-
231 PM CDT WED MAY 25 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN RUSK...
BARRON...NORTHERN DUNN...EAU CLAIRE AND CHIPPEWA COUNTIES THROUGH
330 PM CDT...

AT 230 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BOYCEVILLE TO PRAY. MOVEMENT WAS
NORTH AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
EAU CLAIRE...MENOMONIE...RICE LAKE...LADYSMITH...CHIPPEWA FALLS...ALTOONA...
LAKE HALLIE...STANLEY...BLOOMER...BARRON...LAKE WISSOTA AND CHETEK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 46 AND 81...AND NEAR
MILE MARKER 85.
 U.S. HIGHWAY 53 BETWEEN MILE MARKERS 86 AND 152.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4537 9092 4460 9093 4459 9119 4503 9212
      4564 9195 4564 9153 4538 9074
TIME...MOT...LOC 1930Z 193DEG 31KT 4508 9204 4437 9054

JPC
Local storm report, May 25, 3:21 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
321 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     1 SW VILLARD            45.70N 95.28W
05/25/2016                   POPE               MN   LAW ENFORCEMENT

            BOATS FLIPPED AND SHINGLES OFF ROOFS NEAR
            AMELIA LAKE.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, May 25, 3:29 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FUNNEL CLOUD     3 W WEST UNION          45.79N 95.15W
05/25/2016                   DOUGLAS            MN   STORM CHASER

            POSSIBLE TOUCHDOWN.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, May 25, 3:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             WEST UNION              45.80N 95.08W
05/25/2016  E1.00 INCH       TODD               MN   TRAINED SPOTTER

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, May 25, 3:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
349 PM CDT WED MAY 25 2016

MNZ058-252130-
MEEKER-
349 PM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MEEKER COUNTY
THROUGH 430 PM CDT...

AT 349 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COSMOS...OR 14
MILES NORTHWEST OF HUTCHINSON...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LITCHFIELD...COSMOS...GREENLEAF...DARWIN...CORVUSO...STROUT...LITCHFIELD
AIRPORT AND CEDAR MILLS.

THIS INCLUDES U.S. HIGHWAY 12 BETWEEN MILE MARKERS 97 AND 110.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4504 9428 4498 9444 4498 9450 4496 9450
      4490 9465 4498 9476 4522 9452
TIME...MOT...LOC 2049Z 234DEG 13KT 4497 9466

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:30 PM CDTSevere Thunderstorm WarningMPXCarver, Scott, Sibley45 min
May 25, 7:37 AM CDTSpecial Weather StatementMPXBrown38 min
May 25, 2:58 PM CDTSevere Thunderstorm WarningMPXNicollet, Renville, Sibley47 min
May 25, 3:16 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd44 min
May 25, 3:30 PM CDTTornado Warning Tornado observedMPXStearns, Todd45 min
May 25, 3:52 PM CDTTornado WarningMPXTodd38 min
May 25, 3:55 PM CDTSpecial Weather StatementMPXSibley50 min
May 25, 4:29 PM CDTTornado WarningMPXTodd46 min
May 25, 5:16 PM CDTSpecial Weather StatementMPXMorrison59 min
May 25, 5:29 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd61 min
May 25, 5:40 PM CDTTornado WarningMPXMorrison35 min
May 25, 6:31 PM CDTSpecial Weather StatementMPXMorrison44 min
May 25, 2:31 PM CDTSpecial Weather StatementMPXBarron, Chippewa, Dunn, Eau Claire, Rusk59 min
May 25, 4:00 PM CDTSpecial Weather StatementMPXEau Claire60 min
May 25, 4:21 PM CDTSevere Thunderstorm WarningMPXEau Claire24 min
May 25, 4:37 PM CDTSpecial Weather StatementMPXChippewa, Eau Claire53 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.